Hail, Bowman
- When
- July 14, 4:18 PM MST to 4:23 PM MST
- Where
- Bowman County, Bowman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.180, -103.400
A weak short wave approached southwest North Dakota in the late afternoon where modest instability and deep layer shear were present. This resulted in severe hail over Bowman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A weak short wave approached southwest North Dakota in the late afternoon where modest instability and deep layer shear were present. This resulted in severe hail over Bowman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 14, 4:04 PM MST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 604 PM CDT THU JUL 14 2016 .UPDATE... Issued at 604 PM CDT Thu Jul 14 2016 Showers and a few strong thunderstorms are moving across western ND in advance of a weak shortwave trough late this afternoon. A few of the storms in southwest ND have been strong due to MLCAPE of 500-1000 J/kg and steep low-level lapse rates. Point forecast soundings from the RAP over far southwest ND reveal 0-6-km bulk wind shear near 40 kt, suggesting a non-zero risk of a marginal severe storm through about 02 UTC. MRMS MESH data has verified well with upstream storms in Montana this afternoon and so any sustained signals of maximum hail sizes greater than about 1.30 inches in that guidance could garner a warning. && .SHORT TERM...(This evening through Friday) Issued at 301 PM CDT Thu Jul 14 2016 The short term will be dominated by weak instability and very little wind shear so severe thunderstorms are not anticipated. That said, a mid level vort center can be seen rotating through northeast Montana and this has been kicking up some convection that could produce some small hail and gusty winds this evening across the west. These will fade overnight as the daytime heating ends. The gfs/nam seems to latch on to this feature across central and eastern North Dakota Friday resulting in another round of convection friday in the warmer hours of the day. Again shear is very weak with just enough instability to fuel scattered non severe thunderstorms. Highs friday will be in the 70s to around 80. .LONG TERM...(Friday night through Thursday) Issued at 301 PM CDT Thu Jul 14 2016 An active period begins the long term with multiple shortwaves plowing across western and central ND Friday night through Saturday night. These shortwaves are emanating from a closed upper low that slowly moves along the southern Canadian border and into eastern Alberta through Saturday night. For Saturday, SPC has southwest and portions of south central ND in a Slight Risk area, with a Marginal Risk for the rest of western and central ND. This correlates well with the highest Cape/Shear environment. Will monitor for the possibility of any upgrades within the Slight Risk and/or Marginal Risk areas over the next 2 days. Heights rebuild Sunday through Wednesday, as above normal temperatures are forecast to commence. Dewpoints are forecast to rise through the 60s next week as low level moisture advection develops. Surface to 850mb southerly winds increase to around 40kt at 850mb. Despite increased surface dewpoints, soundings next week show a stout elevated mixed layer and thus it will be interesting to see how/if enough cooling aloft from any shortwave can result in surface based convection to develop. It appears that elevated convection Monday night and Tuesday night might be the best timeframe for thunderstorms. Highs Monday will be in the 80s for most except in the far north. Tuesday through Thursday highs will range from 85F to 95F. With dewpoints in the 60s except in the southwest, expect a more humid air mass especially in central ND. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 604 PM CDT Thu Jul 14 2016 Showers and a few thunderstorms may produce localized sub-VFR conditions in western ND this evening. There is another chance of showers and thunderstorms on Friday afternoon and evening, mainly over central ND. Again local MVFR or IFR conditions are possible with that activity. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...CJS SHORT TERM...WAA LONG TERM...KS AVIATION...CJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 606 PM CDT THU JUL 14 2016 NDZ001-002-009-010-017-018-031>033-040-041-043-044-152315- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 606 PM CDT THU JUL 14 2016 /506 PM MDT THU JUL 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING ACROSS WESTERN NORTH DAKOTA. A FEW STRONG STORMS ARE EXPECTED...BUT THE CHANCE OF SEVERE THUNDERSTORMS IS RELATIVELY LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY. THE HIGHEST PROBABILITY AND AERIAL COVERAGE FOR THUNDERSTORMS WILL BE ON SATURDAY...AND SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-152315- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 606 PM CDT THU JUL 14 2016 /506 PM MDT THU JUL 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY. THE HIGHEST PROBABILITY AND AERIAL COVERAGE FOR THUNDERSTORMS WILL BE ON SATURDAY...AND SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CJS/WAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 414 PM MDT THU JUL 14 2016 NDZ040-043-142245- SLOPE ND-BOWMAN ND- 414 PM MDT THU JUL 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BOWMAN AND SOUTHWESTERN SLOPE COUNTIES... AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MARMARTH...OR 22 MILES EAST OF BAKER...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED THROUGH 445 PM MDT INCLUDE... RHAME AND GRIFFIN. SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM. LAT...LON 4634 10394 4648 10386 4636 10335 4614 10352 TIME...MOT...LOC 2213Z 293DEG 21KT 4637 10381 CJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
529 PM CDT THU JUL 14 2016
NDZ017-142300-
MCKENZIE ND-
529 PM CDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MCKENZIE COUNTY
UNTIL 600 PM CDT/500 PM MDT/...
AT 529 PM CDT/429 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES SOUTHWEST OF THEODORE ROOSEVELT NATIONAL PARK
NORTH UNIT...OR 24 MILES SOUTHWEST OF WATFORD CITY...MOVING SOUTHEAST
AT 20 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRASSY BUTTE.
SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM.
LAT...LON 4761 10360 4749 10313 4733 10326 4733 10348
4747 10370
TIME...MOT...LOC 2229Z 298DEG 17KT 4750 10356
CJSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 445 PM MDT THU JUL 14 2016 NDZ040-043-142315- SLOPE ND-BOWMAN ND- 445 PM MDT THU JUL 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN AND SOUTH CENTRAL SLOPE COUNTIES... AT 445 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER RHAME...OR 11 MILES NORTHWEST OF BOWMAN...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOWMAN...RHAME AND GRIFFIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4623 10377 4637 10361 4622 10320 4600 10346 TIME...MOT...LOC 2244Z 308DEG 15KT 4626 10361 CJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM MDT THU JUL 14 2016
NDZ043-044-150000-
ADAMS ND-BOWMAN ND-
515 PM MDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN AND SOUTHWESTERN
ADAMS COUNTIES UNTIL 600 PM MDT...
AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOWMAN...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOWMAN...SCRANTON...REEDER...GASCOYNE...
BUFFALO SPRINGS AND BOWMAN HALEY DAM.
SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM.
LAT...LON 4594 10322 4595 10325 4612 10354 4627 10340
4611 10275 4594 10294
TIME...MOT...LOC 2314Z 302DEG 19KT 4616 10339
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM MDT THU JUL 14 2016
NDZ043-150000-
BOWMAN ND-
518 PM MDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BOWMAN COUNTY UNTIL 600
PM MDT...
AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF MARMARTH...OR 16 MILES SOUTHEAST OF BAKER...MOVING
EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RHAME...MUD BUTTES...GRIFFIN AND SUNSET BUTTE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4628 10404 4628 10347 4594 10355 4595 10366
4605 10405
TIME...MOT...LOC 2318Z 282DEG 24KT 4617 10407
CJSThe Bismarck radar (KBIS), 213 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651235, 651236, 651237, 651238.